MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Scores croup severity using the five-component Westley scale (1978): level of consciousness, cyanosis, stridor, air entry, and retractions, summed from 0–17. Higher scores indicate more severe upper-airway obstruction and impending respiratory failure.
Westley = Consciousness (0/5) + Cyanosis (0/4/5) + Stridor (0/1/2) + Air Entry (0/1/2) + Retractions (0/1/2/3) → total 0–17
0–17; ≤ 2 mild, 3–7 moderate, ≥ 8 severe. Severe croup indicates impending respiratory failure and requires urgent airway management.
The Westley croup score (1978) quantifies severity of viral laryngotracheobronchitis (croup) using level of consciousness, cyanosis, stridor, air entry, and chest-wall retractions. Mild croup (score ≤ 2) is typically managed as an outpatient with a single dose of dexamethasone; moderate croup (3–7) adds nebulized epinephrine when stridor is present at rest; severe croup (≥ 8) implies impending respiratory failure with marked retractions, cyanosis, or depressed consciousness and requires urgent airway management and ICU support. The score is a research and bedside severity tool, not a substitute for continuous clinical reassessment.
Specialty
PediatricsCategory
PediatricsDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–17; ≤ 2 mild, 3–7 moderate, ≥ 8 severe. Severe croup indicates impending respiratory failure and requires urgent airway management.
| Classification | Range |
|---|---|
Mild Outpatient management typically safe | 0–2 |
Moderate Consider dexamethasone ± nebulized epinephrine | 3–7 |
Severe Impending respiratory failure; urgent/ICU management | 8–17 |
Scores the severity of viral croup (laryngotracheobronchitis) using the five-component Westley scale (1978): level of consciousness, cyanosis, stridor, air entry, and chest-wall retractions, for a total of 0–17. Higher scores indicate more severe upper-airway obstruction.
Scores ≤ 2 indicate mild croup, usually managed as an outpatient with a single dose of dexamethasone. Scores 3–7 indicate moderate croup, adding nebulized epinephrine for stridor at rest. Scores ≥ 8 indicate severe croup with impending respiratory failure requiring urgent airway management and intensive care.
Croup is the most common cause of acute upper-airway obstruction in children; a standardized severity score guides dexamethasone and epinephrine use, admission decisions, and early recognition of impending respiratory failure.
A 2-year-old with croup has stridor only when agitated, decreased air entry, and moderate subcostal retractions, with normal consciousness, no cyanosis, and no retractions at rest.
Inputs:
Westley croup score 4/17 — moderate croup; dexamethasone with nebulized epinephrine for stridor at rest, observation for rebound.
Nebulized epinephrine is indicated for stridor at rest (moderate-to-severe croup). A single dose of dexamethasone should be given to essentially all children with croup.
Persistent stridor at rest, hypoxemia, or a score in the moderate-to-severe range (3 or higher with concerning features, ≥ 8 for severe) generally warrant admission for observation and treatment.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. A child who is drowsy or cyanotic at rest has critical obstruction regardless of the score; continuous airway reassessment is mandatory.
Detecting decompensation across respiratory, cardiovascular, and behavioral domains
Targeting croup management decisions